Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Twin Cities, MN

July 14, 2003Kandiyohi County, Meeker County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2003, 9:28 AM CDT for Kandiyohi County, Meeker County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 9:28 AM CDT (14:28 UTC)
Expired
Jul 14, 2003, 10:15 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Kandiyohi County, MN, Meeker County, MN

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-643 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 141428
SVRMPX
MNC067-093-141515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 AM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANDIYOHI COUNTY IN CENTRAL MINNESOTA
  MEEKER COUNTY IN CENTRAL MINNESOTA

* UNTIL 1015 AM CDT

* AT 928 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 3 MILES SOUTHWEST OF PENNOCK...OR ABOUT 8
  MILES WEST OF WILLMAR...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LITCHFIELD.
  WILLMAR.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4532 9521 4494 9519 4502 9434 4531 9443

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 AM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 14, 2:30 AM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT MON JUL 14 2003

THE FORECAST CHALLENGE TODAY ARE PRECIP CHANCES...AND THE SEVERE
WEATHER THREAT LATER TODAY AND EVENING.

WEAKENING MCS OVR THE UPPER MIDWEST...WAS MOVING SOUTHEAST EARLY
THIS MRNG. THIS SYSTEM MAY IMPACT THE AMOUNT OF HEATING OR HOW RAPID
THE AIRMASS DESTABLIZE...ESPECIALLY OUR SOUTHEAST PORTION OF THE
CWA.

SHORTWAVE TROUGH MOVING INTO THE WESTERN DAKOTAS THIS MORNING...WILL
HELP LIFT THE ADVANCING SHORTWAVE TROUGH/MID LEVEL TROUGH EASTWARD.
THIS SECONDARY TROUGH SHOULD HELP REKINDLE THUNDERSTORMS OVR THE
FORECAST AREA TDA.  BY 06Z TONIGHT...MODELS SWING THE SHORTWAVE
TROUGH AND SURFACE FRONTAL BOUNDARY EAST OF OUR FORECAST AREA.
AIRMASS OVR THE FORECAST AREA...AHEAD OF THIS FEATURE WILL BECOME
MODERATELY UNSTABLE WITH SBCAPES AND LIFTED INDICES INCREASE TO
2000-3000 J/KG AND LIS OF -4 TO -6 CELSIUS BY THIS EVENING.  THE
MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS ALONG WITH LARGE HAIL.

UPPER RIDGE SLOWLY BUILDS OVER THE NORTHERN PLAINS TUESDAY AND
WEDNESDAY. NORTHERN JET STREAM...DOES BRING A SHORTWAVE TROUGH INTO
THE UPPER GREAT LAKES REGION WEDNESDAY.  AIRMASS TYPE TSRA
DEVELOPING OVR THE NORTHERN CWA WEDNESDAY STILL LOOKS REASONABLE.

.MSP...NONE.
Hazardous weather outlook, Jul 14, 5:10 AM CDT, 4 hours 18 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
SOUTHERN MINNESOTA TODAY INTO THIS EVENING.  THE MODERATE RISK AREA
IS LOCATED SOUTH OF A LINE FROM NEW ULM...TO THE TWIN CITIES AND
NEAR EAU CLAIRE WISCONSIN.  SURROUNDING THE MODERATE RISK IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.  A COLD FRONT AND LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE INTO WESTERN MINNESOTA THIS AFTERNOON AND INTO
WESTERN WISCONSIN TONIGHT.  STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT SWEEPS EAST TODAY AND THIS
EVENING.  THE MAIN THREAT OF FROM THE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A TORNADO OR TWO CAN NOT BE RULED
OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY AND THIS
EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:08 AM CDTSevere Thunderstorm WarningMPXSherburne37 min
Jul 14, 10:45 AM CDTSevere Thunderstorm WarningMPXSherburne30 min
Jul 14, 1:23 PM CDTSevere Thunderstorm WarningMPXWright52 min
Jul 14, 3:51 PM CDTSevere Thunderstorm WarningMPXStearns54 min
Jul 14, 4:42 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright63 min
Jul 14, 5:44 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne61 min
Jul 14, 6:24 PM CDTSevere Thunderstorm WarningMPXChisago66 min
Jul 14, 6:44 PM CDTSevere Thunderstorm WarningMPXWashington61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.